I'm new to BUS

Hello all

I’m new to this forum and don’t have Birdshot, rather I have Still’s – aka juvenile rheumatoid arthritis + uveitis. But I am very relieved to find this forum, and will post more elsewhere in more detail if anyone is interested, as I am happy to share my experience with long-term use of oral prednisolone.

To make a very long story short, very recently I came off the pred (I was on 20mg give or take a few mg for the better part of 30 years and have noticed a dramatic decrease in vision.

The short-term solution that has been suggestion is to try a triamcinolone injection.

So I read the above posts with interest. I had an intraocular injection as a child many years ago, and it was so distressing and clearly painful that my mother smacked the doctor.

I am now marginally more prepared 🙂 thanks to your insight but have some concerns/thoughts which I thought I’d just throw out there.

1) I think I will take a little something to calm myself down ahead of time (I will ensure there are no contraindications)

2) I am concerned about the experiences of some posters re: pain/prolonged redness / soreness etc etc., as I was told it would be mildly uncomfortable but I would be “fine” by the next day. Hmmm.

3) Also concerned to hear about Liz’s experience with depression, as it is my understanding that direct injection has *none* of the side effects as oral meds – of which depression is definitely one.

4) I can particularly empathize with Liz’s comment about reading a book for pleasure – the very first sign I was losing my sight – and it really took me weeks to notice, because I just didn’t expect it, there were none of the normal signs of inflammation that I’ve had in the past – was that I just didn’t feel like reading and started making excuses.

I really hope the shot does the trick…

Maggie

This was posted as a comment for the post about invitreal injections, but I thought I would repost it here so that everyone sees it in case it got buried and unread!  Annie

3 thoughts on “I'm new to BUS

  1. Hi Annie,
    Thanks very much for re-posting this and sharing Maggie’s post with us. I’m glad you did, as yes, it did get buried. I’ve never heard of Still’s but there again I’d never heard of Birdshot either before I got it.

    For me the whole pred story is a on-going saga. I’ve been up and down for over three years now and each time I come down another deterioration takes place. I was told last week that my preds need to go up again and I was immediately filled with dread. Although I knew it was coming as my vision is noticeably dirtier than ever.
    Preds have a huge effect on my temper and my lack of controlling it. Also the depression that comes with it is battle I really don’t want to contemplate again.
    I too had an injection (although it was for a bleed and not the actual Birdshot) and even though I was 41 at the time I pretty much felt like you did as a child. Thankfully it worked and I didn’t suffer any bad effects after-wards.

    I’m really interested in an alternative to oral pred. The whole idea that the pred is effecting my entire body when I just need it for my eye seems like something from the dark-ages of medicine to me.

    Please do share your experience of long-term oral pred use. I’m sure we can all learn something valuable from it.
    How are your eyes now? What are your plans for your future medication intake?

    Thanks again for re-posting the original comment.

    All the best,
    D x

  2. David I am really sorry to hear your news your news – I totally understand how you feel. I too would do anything not to be on oral steroids and dread a re-occurrence. I remember you telling me sometime ago that you felt sure you were flaring but the doctors could see nothing. Goes to show that you have to trust what you see yourself – but when the likely outcome is more steroids its something you understandably don’t want to face. We have to find a better way of treating which is not systemic! Annie

  3. It is a great relief to hear that others also suffer from Depression since taking Prednisolene, I thought it was just me!! I a am on my lowest dose yet , 5mg a day as I now also take Cellcept, but this may now be affecting my blood clotting and liver so may have to reduce or come off it completely. This I am sure means an increase to the good old steroid, not something I relish.
    Carole

Leave a Reply

Your email address will not be published. Required fields are marked *